Hi! I am new to this site. I was diagnosed with CML on 4/19/2013. I started Gleevec on 5/3/2013. My counts have come back to normal. My major problem is pain. ( Side note: I have Crohn's disease that I have dealt with since I was 15. I am 45 now.While I was in the hospital and being worked up for CML, I also went through an EGD, colonoscopy, and CT scan to reassess Crohn's status. PTL that the Crohn's is not active). I mentioned all that to say that the pain I am experiencing is not related to the Crohn's disease. I am having left upper abdominal pain. I have been told that is due to my enlarged spleen. Since I have been taking the Gleevec, I have been having bone pain, muscle pain, and joint pain. It is really causing a major problem with my quality of life. I don't have any energy -- not sure if due to CML, or Gleevec or both. I have a, husband, two daughters, a son and grandson that I want to be able to take care of and be an active part of their life. I am very discouraged. My pain med history is this: I had been on the Fentanyl patch for the Crohn's disease. It interacts with the Gleevec, so I am off the Fentanyl. The nurse practioner put me on MS Contin 30mg for persistent pain and Oxycodone 10 mg every four hours as needed for breakthrough pain. This regimen has been working for me. Here is the problem. Both pain meds have to be picked upin person. I called the nurse practitioner to pick up the prescriptions. It has been a month. It is time. She called back and told me that CML does not cause pain and that Chemo does not cause pain. Am I crazy? I am so discouraged, angry,feeling hopeless. The nurse practitioner told me to see my primary care physician. I know him well enough that he is going to say that he will not handle it -- that it should be taken care of by the oncologist. Please don't think I am against nurse practitioners. I am an RN BSN. Can anybody give me some advice, answers, etc. Thanks!
New diagnosis and pain?
Posted 07 June 2013 - 12:00 PM
Well, I was an AML patient so I can't tell you anything meaningful about CML. I certainly don't know what would cause pain.
If you haven't already done so, you'll want to get onto the CML forum. On the main BBS page there is a "Living with..." link. Click that and you'll find a list of blood cancers and disorders. CML will be the fourth link in that list.
I wish you the very vest in your journey and hope someone on that forum can help figure this out with you.
Posted 07 June 2013 - 01:11 PM
OK so a couple of things. One, the Dr or whoever that told you Gleevec does not cause pain is an idiot. My guess is that they have never taken Gleevec so they don't know what they are talking about. For some people they have very minor side effects, for others they can be more profound and yes muscle/skeletal pain is well known to be a side effect of Gleevec. Here's the thing though, you're still pretty early in the game, so I think you may have to give this some time to see where it goes. The spleen pain will settle down as it goes back down to a normal size. The muscle pain could be transient or it could be more constant. You will need to give it some time to find out. If transient then you may find it passes and only flares up occasionally and you can deal with it, if it is constant then you will likely want to switch to a different drug. There are 5 TKI drugs for CML, 3 are first line use approved (Gleevec, Sprycel, Tasigna). All come with side effects, there are no free rides unfortunately, but some side effects may be more acceptable to someone than others.Give it some time and see if it settles down. I understand you want to take care of everyone but you just got some pretty heavy news, let them take care of you for a while. Rest, give things a chance to settle down, see the drug work and let your body get used to it. If after 3-6 months your pain is bad, then ask about trying another drug.
Best of luck.
Posted 07 June 2013 - 02:16 PM
I've been taking gleevec for 2 years now. The first 4 months were the hardest as far as pain goes. Now I get occasional pain, but it's not as bad. That nurse doesn't have a clue. Perhaps she should go to the novartis website and read the info on gleevec side effects. Hang in there. Be kind to yourself. It will get better.
Posted 08 June 2013 - 07:54 PM
Hi Annette: Glad you looked here for some answers from people who are going through all this discomfort. You just started on the Gleevec, and it does cause all the things you said in the beginning. Like Lucky said it can get better for some. I have been on Gleevec for 12 years, and I did go through all of that. It did get better for me. I still experience some foot cramps and fatigue, but I guess I have adjusted to that. I also developed GERD from the Gleevec, and just posted my latest experience with my recent Endoscopy. I am sorry you have to live with Crohns Disease too.
Hopefully with all the research going on, they will come up with better things for us ahead in the treatment of both CML and Crohns.
That nurse practitioner does not know what she is talking about. We have some great people here to help you along as you take your Gleevec. Just come on here and talk to us anytime.
You sound like you have a very nice loving family, and that is half the battle. Again, Glad you Joined Our Group.
Posted 14 June 2013 - 02:59 PM
Hello! I just wanted to tell you thank you for your reply. I thought I would let you know what is going on. I went to my PCP and he said he would handle my pain med. He confessed that he is not too familiar with CML or its treatment or the side effects of treatment. He said he trusts that I am feeling the way I am feeling. He asked if the pain meds that the oncologist started was helping me. I told him yes. I am on MS Contin 30mg twice daily and Oxycodone 10mg every 4 hours as needed for breakthrough pain. I am glad I got my medicine, but I truly wish the oncologist and nurse practitioner would acknowledge that CML and Gleevec cause pain. Oh well. Thank you for letting me talk with you. Annette
1 user(s) are reading this topic
0 members, 1 guests, 0 anonymous users